Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Salt Lake City, UT

July 27, 2004Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 27, 2004, 1:57 PM MDT for Kane County, San Juan County, Utah. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 1:57 PM MDT (19:57 UTC)
Expired
Jul 27, 2004, 2:45 PM MDT
In force
48 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 154 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:05 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 271957
SVRSLC
UTC025-037-272045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
156 PM MDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KANE COUNTY IN UTAH
  EXTREME SOUTHWESTERN SAN JUAN COUNTY IN UTAH

* UNTIL 245 PM MDT

* AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM EXTREME NORTHEASTERN KANE        
  COUNTY TO CENTRAL KANE COUNTY...OR FROM 25 MILES SOUTHEAST OF   
  ESCALANTE TO 12 MILES NORTHWEST OF PAGE...MOVING SOUTHEAST AT 20   
  MPH. THIS IS DANGEROUS STORM AND WILL CONTAIN WIND GUSTS OVER 60 MPH.

* SEVERE THUNDERSTORMS WILL BE...
LAKE POWELL AND GLEN CANYON RECREATIONAL AREA
OVER RURAL SOUTHWEST SAN JUAN COUNTY AT 200 PM MDT
OVER RURAL EASTERN KANE COUNTY AT 200 PM MDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT
TUESDAY EVENING FOR UTAH.

LAT...LON 3733 11113 3724 11152 3694 11133 3716 11081

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:05 AM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 27, 10:05 AM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1005 AM MDT TUE JUL 27 2004

.SYNOPSIS...NORTHWEST FLOW ALOFT WILL PREVAIL OVER THE AREA THROUGH
FRIDAY. MID AND HIGH LEVEL MOISTURE WILL REMAIN OVER MOST OF THE
AREA TODAY WITH DRYING ON WEDNESDAY.

&&

.DISCUSSION...NOCTURNAL THUNDERSTORMS CONTINUE INTO THE MORNING
HOURS OVER SOUTH CENTRAL UTAH. THIS THANKS TO UPPER LEVEL TROF
DYNAMICS NOW DROPPING INTO NORTHERN UTAH WITH LARGE SCALE LIFT AHEAD
OF THIS FEATURE ACTING ON THE STILL MOIST AND UNSTABLE AIR MASS.
ALSO EVIDENT IN BANDS OF ACCAS AND TOWERING CUMULUS ACROSS NEVADA
INTO WESTERN UTAH. MAIN PATTERN HAS A LARGE UPPER LOW IN CENTRAL
CANADA WHICH SUPPRESSES THE UPPER RIDGE OVER THE INTERMOUNTAIN WEST.
DID A QUICK UPDATE TO ACCOUNT FOR ONGOING MOIST CONVECTION IN SOUTH
CENTRAL UTAH VALLEYS AND MOUNTAINS...MOVING EAST TO SOUTHEAST.
ACROSS THE NORTH AREAS OF UTAH THIS AFTERNOON THERE WILL BE SOME
STABILIZATION WITH A WEAK MID LEVEL CAP FORMING IN THE WAKE OF THE
UPPER TROF AXIS AND NVA SUBSIDENCE. HOWEVER 12Z ETA BUFR SOUNDINGS
KEEP AN UNSTABLE PROFILE FOR NORTHERN AREAS THIS AFTERNOON...THUS
CONVECTION WILL STILL BE ABLE TO DEVELOP ESPECIALLY IN THE HIGHER
TERRAIN IN NORTHEAST UTAH AND ISOLATED IN THE DESERTS AND VALLEYS.
ACTIVITY WILL CONTINUE INTO THE EVENING HOURS SO WILL INCREASE
CHANCES AFTER 00Z...DUE TO DAYTIME HEATING BUT ALSO A SECONDARY VORT
MAX ARRIVING FROM IDAHO. MOST ACTIVE AREA TODAY SHOULD BE CENTRAL
AND SOUTHERN UTAH WHERE DYNAMICS TIME WITH PEAK HEATING.
PRECIPITABLE WATER VALUES OF .6 TO .8 INCHES OVER THE REGION ENOUGH
FOR HEAVY RAIN IN STRONGER CELLS BUT GIVEN MOVEMENT THE MAIN THREAT
SHOULD BE WIND AND HAIL.

DRIER NORTHWEST FLOW LOWERS PRECIPITABLE WATER VALUES DOWN TO .30 TO
.50 INCHES ON WEDNESDAY. MODEL SOUNDINGS ARE MORE STABLE BUT STEEP
ENOUGH LAPSE RATES STILL EXIST WITH NO CAP SO THIS SHOULD ALLOW FOR
ISOLATED THUNDERSTORMS IN THE FAVORED HIGHER TERRAIN UNDER THE
NORTHWEST FLOW ALOFT. IN ADDITION...SHORT WAVE TROF WITHIN THE FLOW
WILL DROP SOUTH ACROSS OUR REGION LATER WEDNESDAY INTO WEDNESDAY
NIGHT. THIS TROFFINESS IS MAXIMIZED ON THURSDAY AND AT THE SAME TIME
MODEL SOUNDINGS DESTABILIZE WITH INCREASED SURFACE BASED CAPE. THUS
THURSDAY COULD BE MUCH MORE ACTIVE THAN WEDNESDAY OVER THE FORECAST
AREA. WILL LIKELY ADJUST CHANCES UPWARD FOR THURSDAY...NOT LIMITED
TO THE MOUNTAINS. TEMPERATURES THIS WEEK DONT HAVE ANY EXTREMES WITH
12-16C 700 MB READINGS FROM NORTH TO SOUTH THROUGH THE WEEK. THE
MOST SUNSHINE APPEARS TO BE WEDNESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.
ID...NONE.

&&

TARDY
Hazardous weather outlook, Jul 27, 1:31 PM MDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
131 PM MDT TUE JUL 27 2004

UTZ013>021-281300-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
131 PM MDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ONE-THIRD
OF UTAH.

.DAY ONE... TODAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS AFTERNOON.
STORMS HAVE THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT THROUGH 6 PM. SEE SLCSLSUT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:08 PM MDTFlash Flood WarningSLCWashington2 hr
Jul 26, 7:32 PM MDTSevere Thunderstorm WarningSLCUtah28 min
Jul 27, 1:16 PM MDTSevere Thunderstorm WarningSLCKane29 min
Jul 27, 2:44 PM MDTSevere Thunderstorm WarningSLCIron31 min
Jul 27, 2:49 PM MDTSevere Thunderstorm WarningSLCKane, San Juan41 min
Jul 27, 3:17 PM MDTSevere Thunderstorm WarningSLCIron58 min
Jul 27, 4:35 PM MDTFlash Flood WarningSLCGarfield115 min
Jul 27, 4:41 PM MDTFlash Flood WarningSLCKane109 min
Jul 27, 5:43 PM MDTSevere Thunderstorm WarningSLCWashington32 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.